Overdose Awareness Day: Myrtle Beach Fire Department helps overdose victims on the road to recovery
MYRTLE BEACH, S.C. (WMBF) - It’s Overdose Awareness Day and the Myrtle Beach Fire Department has resources to help those recovering after experiencing an overdose.
Captain John Evans with the Myrtle Beach Fire Department said it’s just as important to help those after an overdose as it is when first responders show up on the scene.
“Once we go to an overdose, we try to follow up with the patient afterward once they’ve gotten out of the hospital and see if we can give them some help through our COPE team,” said Evans.
COPE stands for Community Outreach Paramedic Education.
The team is made up of the fire department, police department, Department of Health and Environmental Control and other agencies that help with drug addiction.
The COPE team keeps a list of people who have received Narcan and visits their homes within 72 hours of an overdose.
A paramedic, police officer and mental health counselor offer support and go over treatment options.
The Myrtle Beach Fire Department is also looking to hire an opioid manager.
An opioid manager would work with different organizations in the area to help figure out ways to combat the opioid epidemic.
According to DHEC, Horry County leads the state with the number of drug overdose deaths.
The Myrtle Beach Fire department is already seeing more overdose-related deaths this year than in all of 2020. Data shows there were 26 deadly overdoses in 2020, 59 in 2021 and so far in 2022 there have been 11 fatal overdoses.
The department says you never know when you’ll need to save someone’s life, so it’s important to know how to use Narcan.
Narcan is a medication that can reverse an opioid overdose. Administering Narcan is the quickest way to reverse an overdose, but only paramedics can administer the medication that way.
In 2020, the Myrtle Beach Fire Department administered 219 doses of Narcan, 440 doses were administered in 2021 and so far in 2022, the fire department has administered 210 doses of the medication.
EMTs, police officers and even you at home can help save a life by using vials of Narcan you can purchase at a pharmacy.
According to paramedics, an overdose looks very similar to a cardiac arrest, so before you begin CPR check for a pulse.
If there is a pulse, make sure to start rescue breaths and give them Narcan.
Jack Todd, a Myrtle Beach Fire Department paramedic, said a common mistake people make is pushing the Narcan vial too slowly.
“You need to push it very rapid and fast where it creates a mist and this is completely inserted in the nostril and sealed in the nostril. A lot of times they’ll push all the medicine on one nostril. So, you need to push half on one nostril and then push the other half on the other nostril, and you push it very rapid where you get a mist inside the nasal cavity,” said Todd.
Dr. Farayi Mbuvah, a physician and pain management specialist at Conway Medical Center, said if you know someone who is prescribed opioids and think they may be abusing them, make sure you have Narcan.
“I always tell patients to tell those who live with them to know where their Narcan is. That way if they actually overdose, people who live with them will know how to access and use it,” said Mbuvah.
The nonprofit organization, Peer Connection, is hosting an Overdose Awareness Day event at 6 p.m. Wednesday in Chapin Park.
Copyright 2022 WMBF. All rights reserved.